If you are experiencing a medical emergency please dial 911 immediately
Diabetic hypoglycemia (also called insulin shock or insulin reaction) is having an abnormally low amount of sugar (glucose) in the blood relative to the amount of insulin in the blood.
A person with diabetes can become hypoglycemic by taking too much insulin or diabetes medicine or by skipping meals.
Symptoms of hypoglycemia include headache, hunger, weakness, sweating, anxiety, and changes in personality. If untreated, it can lead to seizures, unconsciousness, brain damage, or death.
Treatment for diabetic hypoglycemia involves eating foods that contain sugar or getting a shot of glucagon, a substance that stimulates the liver to release glucose into the bloodstream.
Last Revised: June 24, 2013
Author: Healthwise Staff
Medical Review: E. Gregory Thompson, MD - Internal Medicine & Rhonda O'Brien, MS, RD, CDE - Certified Diabetes Educator
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.